Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Shreveport, LA

March 19, 2002Gregg County, Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 19, 2002, 10:36 PM CST for Gregg County, Upshur County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2002, 10:36 PM CST (04:36 UTC)
Expired
Mar 19, 2002, 11:15 PM CST
In force
39 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Gregg County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 106 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 10:45 PM CSTThunderstorm Wind 60 EGilmer, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 7:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 200436
SVRSHV
TXC183-459-200515-
/NEW.KSHV.SV.W.0031.200436-200515/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 PM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREGG COUNTY IN NORTHEAST TEXAS
  UPSHUR COUNTY IN NORTHEAST TEXAS

* UNTIL 1115 PM CST

* AT 1036 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LIBERTY
  CITY...OR ABOUT 16 MILES WEST OF LONGVIEW...MOVING NORTHEAST AT 55
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSVILLE CITY...3 MILES NORTH OF WHITE OAK AT 1045 PM CST...
  EAST MOUNTAIN...6 MILES NORTHWEST OF LONGVIEW AT 1050 PM CST

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  GREGG COUNTY IN NORTHEAST TEXAS
  UPSHUR COUNTY IN NORTHEAST TEXAS
UNTIL 1115 PM CST.

LAT...LON 3289 9512 3237 9499 3241 9470 3289 9475

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:00 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 19, 8:00 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST TUE MAR 19 2002

UPDATED THE ZONES FOR WS 32. ALSO INCREASED POPS FOR AREAS WHERE
CONVECTION IS CURRENTLY INCREASING.  LOOKS LIKE A BUSY OVERNIGHT...
05

.SHV...FLOOD WATCH TONIGHT AND WEDNESDAY
       ARZ50-51-59>61-70-71-OKZ77-TXZ96-97-108>112

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:19 PM CSTFlash Flood WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 1 more6 hr
Mar 19, 9:58 PM CSTSevere Thunderstorm WarningSHVCherokee, Smith47 min
Mar 19, 11:08 PM CSTSevere Thunderstorm WarningSHVHarrison67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.